Wisconsin, 2004

Lightning Strike in Wisconsin, September 14, 2004

September 14, 2004 · NWS GRB · 1 event in 1 county or zone

Lightning caused a fire that did significant damage to a 70 foot tall church steeple in Green Bay. A church official declined to give a damage estimate when contacted by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Lightning caused a fire that did significant damage to a 70 foot tall church steeple in Green Bay. A church official declined to give a damage estimate when contacted by the National Weather Service.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Sep 14, 2:30 PM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Sep 14, 2:30 PM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
330 PM CDT TUE SEP 14 2004

.SYNOPSIS...UPR PATTERN ACRS NOAM INITIALLY QUITE AMPLIFIED...WITH TROF
POSN OVER THE ROCKIES AND A RIDGE OVER ONTARIO. THE PATTERN WL DEAMPLIFY
DURING THE FIRST PART OF THE FCST CYCLE AS STG SHRTWV HEADS NE OUT OF
THE WRN TROF AND FLATTENS THE RIDGE. A PRONOUCNED REAMPLIFCATION INTO A
VERY HIGH AMPLITUDE PATTERN THEN EXPECTED TO BEGIN DURING THE WEEKEND...
WITH THE HIGH AMPLITUDE PATTERN CONTINUING INTO NEXT WK.

SIG PCPN EVENT EXPECTED EARLY AS SHRTWV HEADING OUT OF THE WRN TROF
GENERATES A SFC WAVE ON FRONTAL SYSTEM CROSSING THE AREA. QUIETER WX
THEN EXPECTED FOR THE REST OF THE FCST CYCLE. TEMPS SHOULD CONT AOA
NORMAL.

.SHORT TERM...TONIGHT THROUGH WEDNESDAY. SURFACE ANALYSIS AT 20Z
REVEALED A COLD FRONT FROM EASTERN ONTARIO ACROSS NORTHWEST WI. LOW
PRESSURE IN NORTHERN KS IS FORECAST TO MOVE NORTHEAST ALONG THE FRONT
AND REACH THE WESTERN UPPER PENINSULA BY 00Z THURSDAY. SHORT WAVE
ENERGY...EJECTING OUT OF A TROF OVER THE PLAINS...AND STRONG UPPER
DIVERGENCE IN THE RIGHT ENTRANCE REGION OF A H3 JET WILL RESULT IN
PLENTY OF LIFT OVER THE NORTHWEST CWA. THIS IS WHERE MODELS ARE
GENERATING ABUNDANT PCPN. DID NOT GO FOR A FLOOD WATCH WITH THIS
ISSUANCE BASED PARTLY ON COUNTY ONE-HOUR FLASH FLOOD GUIDANCE THAT WAS
IN THE 3 TO 4 INCH RANGE.

.LONG TERM...WEDNESDAY NIGHT THROUGH NEXT TUESDAY. LINGERED PCPN INTO
WED EVENING...THEN WENT WITH A DRY FCST INTO EARLY NEXT WK. MAIN CHG IN
MED RANGE MODELS FM PREV DAYS WAS TO SHOW MUCH LESS RETROGRESSION
OCCURRING WHEN THE REAMPLIFICATION OF THE PATTERN OCCURS DURING THE
UPCOMING WEEKEND. THAT SHOULD PRODUCE LESS COOLING...AS COOLER AIR WITH
STRENGTHENING ERN NOAM SFC HIGH WL STAY MAINLY E OF THE AREA. HOWEVER...
SELY FLOW OFF LAKE MICHIGAN SHOULD KEEP LAKESIDE TEMPS COOLER DURING THE
DAY.

NEXT CHC OF PCPN WL BE TUE AS FRONTAL SYSTEM STARTS TO EDGE CLOSER TO
THE RGN. HOWEVER...GIVEN THE VERY AMPLIFIED UPR FLOW PROGGED TO BE ACRS
NOAM...THE EWD MVMT OF THE FRONT SHOULD BE QUITE SLOW.

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MG/SKOWRONSKI
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Sep 14, 11:00 AM CST, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CDT TUE SEP 14 2004

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-151700-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
1200 PM CDT TUE SEP 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS THE FORECAST
AREA THIS AFTERNOON AND TONIGHT. HEAVY RAINFALL IS EXPECTED TO BE THE
MAIN HAZARD WITH THE STORMS OVER NORTH CENTRAL WISCONSIN LATER THIS
AFTERNOON AND TONIGHT. AMOUNTS IN EXCESS OF AN INCH ARE POSSIBLE THERE.

A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR THE NEARSHORE WATERS
OF LAKE MICHIGAN. AREAS OF FOG ARE ALSO POSSIBLE ON LAKE MICHIGAN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL CONTINUE INTO WEDNESDAY EVENING. ISOLATED SEVERE
THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE...
ESPECIALLY OVER NORTHEAST AND EAST CENTRAL WISCONSIN DURING
THE AFTERNOON AND EARLY EVENING HOURS.

SMALL CRAFT ADVISORIES WILL LIKELY BE REQUIRED WEDNESDAY INTO WEDNESDAY
NIGHT AS A COLD FRONT APPROACHES...THEN MOVES THROUGH THE AREA. AREAS OF
FOG WILL ALSO CONTINUE AHEAD OF THE FRONTAL BOUNDARY.

GENERALLY QUIET WEATHER IS ANTICIPATED THURSDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

MG
WWW.CRH.NOAA.GOV/GRB

The radar

The Green Bay radar (KGRB), 10 km away, was scanning. The volume nearest the first event began at 23:15 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Brown

When
September 14, 5:15 PM CST
Where
Brown County, Green Bay
Reported by
NEWSPAPER
Coordinates
44.474, -87.993 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5423658.